Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Pregnant. Taking thyroid medicine. Will it be safe to increase the medicine dose?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 297 Questions
i m suffering from throid from ;last 2 years ,it recognised at the time of my first pregnancy, since then im taking 25mg thyroid tablet,now when i gone through this test again in XXXXXXX it has shown increse leve and my gynacolegist suggested me to take 50 mg tab as im pregnanet,anow i done last check i 24th march again it has been incrsed attcahe dis the report and now dr suggsted me to take 75mg and b complex 7th mnth pregnnanet and im worried that this problem sould no harm my child ,due to this im feeling annoyind and tired very easily some time not able to breathe properly
Posted Sun, 12 May 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. V. Kumaravel 19 hours later
Hello madam

welcome to healthcare magic. I do understand that you have been suffering from underactive thyroid (Hypothyroidism) and is on treatment with thyroxine 50mcg and now you have been suggested to increase the dose to 75mcg.

under active thyroid is characterized by increase in TSH and low T3 and T4. We replace the hormone thyroxine (Which is nothing but T4) to maintain your TSH at normal level. If your TSH is elevated , we generally increase the dose of thyroxine. Since your TSH is 5.01, i would also prefer to increase your thyroxine to 75mcg. In pregnancy we would prefer to keep your TSH value less than 2.5.

You need not worry as your problem or taking thyroxine, usually does not harm the baby. Thyroxine medication is very safe in pregnancy.

Above answer was peer-reviewed by
Follow-up: Pregnant. Taking thyroid medicine. Will it be safe to increase the medicine dose? 6 minutes later
how can i cure this permanetly
Answered by Dr. V. Kumaravel 19 minutes later
Hello madam

thanks for your feedback. Your breathing problem may not be related to your thyroid. Pregnancy perse can cause some breathing discomfort. It is preferable to ensure your BP is under control.

Coming back to the permanent cure of thyroid, it depends on the cause of hypothyroidism. Many a times it is due to thyroiditis and 80% may require long term treatment. In your case, you would require further testing to ascertain the cause of hypothyroidism and that would help us to determine the course of treatment. As of now you would require to take thyroxine 75mcg.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor